Hail, Scott
- When
- May 13, 9:17 PM CST
- Where
- Scott County, 9.81 mi N of Modoc
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.620, -101.110
An upper level disturbance moved out of southwestern Nebraska into northwestern Kansas and produced a severe warned storm across Goodland’s CWA and approached Scott County. As an isolated cell, hail was the main threat with the biggest report being of nickel size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level disturbance moved out of southwestern Nebraska into northwestern Kansas and produced a severe warned storm across Goodland’s CWA and approached Scott County. As an isolated cell, hail was the main threat with the biggest report being of nickel size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 13, 5:13 PM CST, 4 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 613 PM CDT Thu May 13 2021 ...Updated aviation discussion... .SHORT TERM...(This afternoon through Friday night) Issued at 1145 AM CDT Thu May 13 2021 Pressure gradients are increasing as of midday, as the cool surface ridge finally exits, and return flow establishes. South winds will gust in the 30-40 mph range this afternoon and early evening. The warming trend continues, with all locations within a few degrees of 70 at max heating, about 10 degrees warmer than Wednesday. All grids are dry for all zones through 7 pm. High based thunderstorm development is expected across Nebraska early this evening, which organizes into a complex with a consolidated cold pool over south central Nebraska and north central Kansas by late evening. Latest HRRR iterations and 12z NAM suggest this activity may clip the far northeast reaches of our zones, and kept some low/slight chance pops in for these locales through the night to cover this possibility. Outflow from this small MCS may pose a strong wind threat tonight (particularly in the Hays/Ellis vicinity), and it will be monitored. Agree with SPC's reduction in marginal wind/hail probability on the 1630z update, favoring only the I-70 corridor tonight. Elsewhere, south/southeast winds will remain elevated and gusty overnight with a strong low level jet keeping the boundary layer mixed. As such, the warming trend in the minimum temperatures will continue, with most locations near 50 Friday morning. Convective instability finally returns Friday, with warmer afternoon temperatures near 80, and continued moist advection pushing dewpoints well into the 50s. 12z NAM continues to develop MUCAPE around 2000 J/kg by late afternoon. Even though instability returns Friday afternoon, with no triggers for initiation available, all grids are dry through 7 pm. Guidance is in good agreement that convection will need the higher terrain of eastern Colorado to initiate, and then subsequently move southeast into SW KS in the WNW flow aloft. Moderate instability and modest shear will support marginally severe wind/hail from the strongest activity Friday evening, per 5% wind/hail SPC probability. High end/significant severe is not expected. Highest pops remain focused on Friday evening. The warming trend continues with min temperatures sunrise Saturday in the lower to mid 50s. .LONG TERM...(Saturday through Thursday) Issued at 215 PM CDT Thu May 13 2021 There is no shortage of rainfall opportunities in the long term, and a very wet regime is expected with numerous rounds of either stratiform rain/showers and periods of thunderstorms. 12z ECMWF maintains great continuity from its previous runs, keeping the closed cyclone in the vicinity of California Saturday through Sunday. Moisture and instability will be sufficient to support convection both days this weekend, but with the better mid level flow and effective bulk shear displaced well westward, there continues to be kinematic concerns regarding the severity of the expected storms. Although modest for May, the ingredients appear sufficient to support at least marginally severe wind/hail both Saturday and Sunday afternoon/evening. Chance to likely pops from the NBM were accepted, but organization will be a struggle for many storms, with outflow dominant tendencies and heavy rain potential (given the relatively weak flow/slow storm movement). Afternoon highs in the upper 70s and lower 80s, with lows in the 50s over the weekend. 12z GFS/ECMWF continue to show a slow drift eastward of the weak closed low, still over western New Mexico Tuesday morning. At least a transient Rex block attempts to develop, with 12z ECMWF building a 580-582 dm upper high near South Dakota Tuesday. This will slow the cyclone's ejection to a crawl and encourage a southward track, with ECMWF placing the cyclone near Midland, Texas 7 pm Tuesday. GFS and its ensembles are aligning with this thinking, with its cyclone also in west Texas late Tuesday. This track would clearly keep the warm sector and its associated severe risks well south of SW KS, with any rainfall in our region more stable/stratiform in nature. Healthy pops from the NBM early next week were retained, considering the proximity of the cyclone and its deformation. Afternoon temperatures from NBM/MEX are also trending cooler, given the expected clouds and rainfall. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 613 PM CDT Thu May 13 2021 A cluster of storms over western Nebraska is expected to track southeast into tonight. While there is some uncertainty, some of the latest short term model guidance moves the southwest edge of this cluster through the Hays terminal by around 04-06z. For now will include VCTS along with a tempo group with variable, gusty winds. The southwest Kansas terminals should see southerly winds continue overnight with LLWS developing. Winds at GCK/DDC could also become northeasterly later tonight if outflow from the northern Kansas thunderstorms can make it that far southwest. && .PRELIMINARY POINT TEMPS/POPS... DDC 50 81 55 80 / 10 20 50 40 GCK 49 81 53 78 / 10 10 50 20 EHA 50 83 53 81 / 10 10 30 20 LBL 48 82 53 83 / 10 20 40 20 HYS 50 78 55 74 / 20 20 60 50 P28 51 78 58 80 / 20 20 60 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Gerard
Hazardous Weather Outlook National Weather Service Dodge City KS 332 AM CDT Thu May 13 2021 KSZ030-031-043>046-061>066-074>081-084>090-140845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 332 AM CDT Thu May 13 2021 /232 AM MDT Thu May 13 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms are possible mainly around Hays to Stafford late Thursday night as storms move southeast out of Nebraska and into central KS. Primary risks are for marginally severe hail and wind gusts. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Severe thunderstorm chances increase Friday through early next week as modest CAPE and shear develop across southwest Kansas. Only limiting factor will be convective coverage in the midst of nebulous upper level forcing, but guidance has continually indicated thunderstorms will impact southwest Kansas each day Friday through Sunday. Primary risks include severe hail and wind gusts. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc SPRINGER
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963469.